Montana, 2011

Flash Flood and Hail in Montana, July 14, 2011

July 14, 2011 · NWS GGW · 16 events in 9 counties and zones

A moderately unstable atmosphere, excessive surface moisture, and strong shear combined to produce severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable atmosphere, excessive surface moisture, and strong shear combined to produce severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 1:49 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
249 PM MDT THU JUL 14 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
THUNDERSTORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON ACROSS
SOUTHWEST AND CENTRAL MONTANA...DRIVEN BY AN EMBEDDED DISTURBANCE
IN  A SOUTHWEST FLOW ALOFT. GIVEN EXCELLENT UPPER LEVEL SUPPORT
EXPECT THESE STORMS TO CONTINUE TO INTENSIFY THROUGH THE
AFTERNOON...BRINGING A SEVERE WEATHER OUTBREAK TO NORTHEAST
MONTANA THIS EVENING. A SEVERE THUNDERSTORM HAS BEEN ISSUED
THROUGH 9PM THIS EVENING FOR MUCH OF THE AREA. BY LATE EVENING
AND OVERNIGHT THE BETTER POTENTIAL FOR STORMS WILL LIE ACROSS THE
EASTERN ZONES...AND GIVEN GOOD DYNAMIC SUPPORT EXPECT A ROUND OF
ONGOING NOCTURNAL THUNDERSTORMS.

FRIDAY AFTERNOON AND EVENING THE WARM SOUTHWEST FLOW ALOFT WILL
CONTINUE. ALTHOUGH SUPPORT DOES NOT LOOK AS STRONG...ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY SOUTH
OF THE MISSOURI RIVER. STORM ACTIVITY WILL AGAIN TAPER OFF SOME
OVERNIGHT FRIDAY NIGHT...HOWEVER AGAIN CAN NOT RULE OUT A
NOCTURNAL STORM OR TWO GIVEN REASONABLE QG FORCING AND MID LEVEL
INSTABILITY/MOISTURE.

SATURDAY UPPER RIDGING WILL BEGIN BUILDING INTO NORTHEAST
MONTANA...HOWEVER SOUTHWEST FLOW ALOFT WILL CONTINUE. THIS WILL
BRING INCREASING TEMPERATURES...AND WILL PUSH THE BEST POTENTIAL
FOR THUNDERSTORMS NORTH OF THE MISSOURI RIVER. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE EXTENDED PERIOD CONTINUES WITH THE PERSISTENT SOUTHWEST FLOW
ALOFT OVER EASTERN MONTANA THAT IS DRIVEN BY HIGH PRESSURE OVER
SOUTHEASTERN CONUS AND A TROUGH OVER BRITISH COLUMBIA. WITH THE
TROUGH SLOWLY LIFTING FARTHER NORTH THE HIGH PRESSURE CENTER
SPREADS NORTHWEST INTO NEMONT BRINGING IN DRIER AND HOTTER AIR.
GFS MODEL GUIDANCE SUGGESTS TRIPLE DIGITS BY MONDAY...BUT WILL
HOLD OFF DUE TO UNCERTAINTY. AFTERNOON/EVENING INSTABILITY COULD
LEAD TO SOME THUNDERSTORMS DEVELOPING SO ADDED SLIGHT CHANCE POPS
FOR SATURDAY...SUNDAY AND MONDAY EVENINGS. LATE IN THE WEEK THE
WEST COAST TROUGH DEVELOPS A SHORTWAVE THAT WILL BE SPUN OFF TO
THE EAST ACROSS NORTHERN MONTANA. THE MODELS ARE KIND OF DRY ON
THIS ONE BUT THE FRONT COULD INITIATE MORE THUNDERSTORMS. AFTER
THE VERY WARM TEMPERATURES WITH LOW RELATIVE HUMIDITY...FIRE
WEATHER COULD SOON BECOME A CONCERN. SCT

PREVIOUS DISCUSSION...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH A SUBTLE PATTERN
CHANGE...A TRANSITION TO MORE OF A MID-SUMMER-LIKE PATTERN. THAT
IS...HOTTER AND DRIER. UPPER HIGH CENTER OVER TX EXPANDS NORTHWARD
AND INTENSIFIES...BECOMING A 600 DM CENTER OVER NE...ABOUT AS
STRONG AS IT EVER GETS. WEAKENING OF THE UPPER TROUGH ALONG THE
WEST COAST...AS A SIGNIFICANT PART OF IT MOVES NE INTO CANADA.
THIS HELPS ALLOW THE HIGH TO EXPAND NW.

WEAK TROUGH CONDITIONS ALONG THE W COAST...SW FLOW ALOFT IS OVER
OUR AREA STILL...BUT WEAKER AS WELL, THERE WILL BE WEAK
SHORTWAVES...BUT EXPECT THUNDERSTORM ACTIVITY TO BE QUITE LIMITED
...SUB-ISOLATED UNDER 15 PCT POPS MOST PERIODS.

THICKNESSES ARE IN THE 575 DM TO 585 DM RANGE MOST OF THE TIME.
MODELS INDICATE MONDAY TO BE THE HOTTEST... AS 850 MB TEMPS CLIMB
TO 28-32C OVER OUR AREA. THIS WILL PUSH HIGHS TO NEAR THE 100
DEGREE MARK.

MODELS DISAGREE SOME LATE IN THE PERIOD. THIS IS DUE TO HANDLING OF
THE W COAST UPPER TROUGH THAT IN RE-INFORCED BY A NEW UPPER LOW
FROM AK. PREFER THE PATTERN OF LATE...WHERE PART OF TROUGH MOVES
INLAND...BUT PART REMAINS ALONG W COAST. SOME MODELS AND SOME GFS
ENSEMBLES MEMBERS SHOWING THE WHOLE TROUGH MOVING INLAND...WHICH
SEEMS LEAST LIKELY...ESPECIALLY IN JULY. ALSO PREFER THE SLOWER
COLD FRONT ARRIVAL TUE/TUE NIGHT AS WELL. SIMONSEN

&&

.AVIATION...
THE PERSISTENT LOW ALONG THE WEST COAST WILL CONTINUE TO FEED A
MOIST SOUTHWESTERLY FLOW INTO MONTANA TODAY. IN ADDITION THE LEE
SURFACE TROUGH HAS SHIFTED EAST INTO A POSITION OVER NORTHEAST
MONTANA. THIS WILL BRING IN SCATTERED TO BROKEN CLOUD LAYERS
BETWEEN 5K AND 12K FT AGL LATER TODAY.

THE 12Z UPPER AIR SOUNDING FROM KGGW THIS MORNING INDICATED A VERY
UNSTABLE ENVIRONMENT. WITH THIS INSTABILITY...THUNDERSTORM
ACTIVITY WILL INCREASE IN AREA COVERAGE LATER THIS AFTERNOON AND
EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE. THERE IS THE
POTENTIAL FOR LARGE HAIL AND WINDS GUSTS UP TO 50KT WITH ANY
SEVERE STORM. THE STRONGER STORMS WILL ALSO HAVE HEAVY SHOWERS
THAT COULD DROP VISIBILITIES AND CEILINGS TO MVFR/IFR TEMPORARILY.
SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 14, 2:59 PM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 PM MDT THU JUL 14 2011

MTZ016>027-059>062-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
359 PM MDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING. THREATS WITH STORMS INCLUDE LARGE HAIL...STRONG DAMAGING
WINDS...AND HEAVY RAIN THAT COULD CAUSE LOCALIZED FLASH FLOODING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
PHILLIPS...VALLEY...DANIELS...SHERIDAN...ROOSEVELT...
PETROLEUM...GARFIELD...AND MCCONE COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY...MAINLY SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
July 14, 5:10 PM MST
Where
Garfield County, 1 mi SW of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.310, -106.895

Some golf ball-sized hail stones were reported with heavy rain.

Hail, Garfield

When
July 14, 5:26 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.320, -106.910

Quarter-sized hail stones reported with heavy rain.

Thunderstorm Wind, Garfield

When
July 14, 5:26 PM MST
Where
Garfield County, Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.320, -106.880

Garfield County dispatch estimated 60 mph wind gusts.

Thunderstorm Wind, Phillips

When
July 14, 5:40 PM MST
Where
Phillips County, 3 mi S of Content
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.007, -107.530

Heavy rain was also reported.

Hail, Garfield

When
July 14, 5:45 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.320, -106.910

Flash Flood, Garfield

When
July 14, 6:19 PM MST
Where
Garfield County, 1.1 mi WSW of Jordan to 1.3 mi W of Jordan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.314, -106.902

The Garfield County Sheriff's Department reported water crossing the road at the intersection of highway 200 and highway 59 just west-southwest of Jordan.

Hail, Garfield

When
July 14, 6:40 PM MST
Where
Garfield County, 3 mi SE of Jordan
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
47.289, -106.835

Hen egg-sized hail stones were reported.

Thunderstorm Wind, Garfield

When
July 14, 7:05 PM MST
Where
Garfield County, 11 mi SE of Van Norman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.237, -106.214

Heavy rain was also reported.

Thunderstorm Wind, McCone

When
July 14, 7:20 PM MST
Where
McCone County, 18.94 mi W of Brockway
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
47.340, -106.170

Local 911 call center reported 60 mph winds.

Thunderstorm Wind, McCone

When
July 14, 7:55 PM MST
Where
McCone County, Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.420, -105.600

Spotter reported 60 mph winds.

Thunderstorm Wind, Valley

When
July 14, 8:15 PM MST
Where
Valley County, Lustre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.380, -105.900

Spotter reported 60 mph winds, pea-sized hail, and heavy rain.

Thunderstorm Wind, Roosevelt

When
July 14, 8:30 PM MST
Where
Roosevelt County, 3 mi W of Volt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.380, -105.785

Spotter reported 60 mph winds and heavy rain.

Thunderstorm Wind, Dawson

When
July 14, 8:40 PM MST
Where
Dawson County, 15 mi SW of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.947, -104.955

Spotter reported 60 mph winds, pea-sized hail, and heavy rain.

Thunderstorm Wind, Daniels

When
July 14, 8:55 PM MST
Where
Daniels County, Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.800, -105.420

Daniels County Dispatch reported 60 mph winds and heavy rain.

Thunderstorm Wind, Wibaux

When
July 14, 9:45 PM MST
Where
Wibaux County, 5 mi S of Wibaux
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.908, -104.180

Spotter reported 65 mph winds.

Thunderstorm Wind, Richland

When
July 14, 9:50 PM MST
Where
Richland County, 18 mi NNW of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.941, -104.928

Several tree branches of 6 to 8 inches in diameter were on the road. Wind moved spotter's Ford F550 truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335297, 335298, 341066, 335305, 335299, 335295, 335301, 335307, 335309, 335311, 335313, 335314, 335316, 335317, 335318, 335303.